…angioedema of what?

A middle-aged African American female presents to your emergency department with two days of diffuse abdominal pain, distention, nausea, emesis and watery diarrhea.  She has a history of asthma and hypertension, for which she was recently started on amlodipine/benazeprilat.  On physical exam she is mildly tachycardic with non-peritoneal mid-epigastric and LLQ abdominal pain. Initial laboratory investigation is unremarkable other than for mild hypokalemia.  An acute abdominal series is ordered demonstrating a non-specific bowel gas pattern.  You suspect a small bowel obstruction, but what might you consider given the patient’s history?  Surgical adhesions?  Diverticulitis? 

A CT of the abdomen and pelvis is ordered demonstrating marked small bowel wall thickening.  The WBC was normal.  Could this be infectious?  Lactate – normal, certainly unlikely ischemic.  What in the patient’s history could point you towards the cause?

Angioedema is a well known complication of ACE inhibitor use, occurring in 0.1 to 0.7 percent of patients treated (1, 2, 3).  It is reported more commonly in females and African-Americans than in other patient populations (4, 5, 6).  In theory, by blocking angiotensin converting enzyme, or kinase II, the enzymatic conversion of angiotensin I to angiotensin II is inhibited, resulting in decreased blood pressure, as well as decreased degradation of bradykinin, a potent vasodilator functioning in opposition to angiotensin II.  Subsequently, bradykinin levels can increase, resulting in vasodilation and increased vascular permeability by binding vascular B-2 receptors (7).  The result is localized angioedema with extravasation of intravascular fluid and subsequent tissue edema. Other theories relating to the cause of ACE inhibitor induced angioedema include induction of tissue-specific and anti-nuclear antibodies, leading to immunologic reactions resulting in angioedema (8, 9) and induction of C1 esterase deficiency in genetically susceptible patients (2).

While ACE inhibitor induced angioedema is most often isolated to the mouth, lips, tongue, larynx, pharynx, and subglottic tissues, case reports of small bowel angioedema relating to ACE inhibitor use have been described in the literature (10, 11, 12).  Even more rare, instances of life-threatening ACE inhibitor induced angioedema of small bowel presenting with hypotension and shock have been described (13).  Interestingly, an increased prevalence of ACE inhibitor-induced small bowel angioedema has been reported in organ transplant recipients (14, 15).    Common presenting symptoms described include abdominal pain, vomiting, and watery diarrhea without fever, peritoneal signs or associated oropharyngeal edema.  Laboratory investigation is most often unrevealing, and CT of the abdomen will reveal small bowel wall thickening or edema.  A recent history of starting an ACE inhibitor (typically within the last 48 hours) is the key to the diagnosis. 

Going back to our patient – once other etiologies for small bowel obstruction are ruled out, ACE inhibitor small bowel angioedema may be considered as the cause.  As such, the medication should be stopped and patient admitted for bowel rest and monitoring depending on clinical status.  In nearly every instance described In the literature, the diagnosis is one of exclusion.  The main issue being that radiographic findings of small bowel wall thickening and edema carries a broad differential, including inflammatory bowel disease, infection, vasculitis, and mesenteric ischemia.  A good history, physical, and lab investigation should help in delineating other possible causes. 

As previously stated, treatment typically involves simply stopping the drug, with resolution of symptoms anticipated within 24 to 72 hours.  However, it maybe suggested that in patients not improving with conservative measures utilization of typical treatment for angioedema related to ACE inhibitor use be employed (i.e. fresh frozen plasma, icatibant).  To date, I know of no studies showing significant benefit in utilization of antihistamines or corticosteroids by comparison. 

References:

  1. Sabroe RA, Black AK. Angiotensin-converting enzyme (ACE) inhibitors and angioedema. Br. J Dermatol 1997; 136:153.
  2. Israili ZH, Hall WD. Cough and angioneurotic edema associated with angiotensin-converting enzyme inhibitor therapy. A review of the literature and pathophysiology. Ann Intern Med 1992; 117:234.
  3. Kostis JB, Duna QL, Rouleau GA. Acute adverse reactions associated with angiotensin-converting enzyme inhibitors: genetic factors and therapeutic implications. Expert Opin Pharmacother 2005; 6:1851.
  4. Gibbs CR, Lip GY, Beevers DG. Angioedema due to ACE inhibitors: increased risk in patients of African origin. Br J Clin Pharmacol 1999; 48(6):861-865.
  5. Brown NJ, Snowden M, Griffin MR. Recurrent angiotensin-converting enzyme inhibitor associated angioedema. JAMA 1997; 278(3):232-233.
  6. Vleeming W, van Amsterdam JG, Stricker BH, de Wildt DJ. ACE inhibitor-induced angioedema: incidence, prevention, and management. Drug Saf 1998; 18(3):171-188.
  7. Nussberger J, Cugno M, Amstutz C, et al. Plasma bradykinin in angioedema. Lancet 1998; 351:1693.
  8. Bi CK, Soltani K, Sloan JB, et al. Tissue-specific autoantibodies induced by captopril [abstract]. Clin Res 1987; 35:922A.
  9. Kallenberg CG. Autoantibodies during captopril treatment [letter]. Arthritis Rheum 1985; 28:597-598.
  10. Shahzad G, Korsten MA, Blatt C, Motwani P. Angiotensin-converting enzyme (ACE) inhibitor associated angioedema of the stomach and small intestine: a case report. The Mount Sainai Journal of Medicine 2006; 73:1123-1125.
  11. Schmidt TD, McGrath KM. Angiotensin-converting enzyme inhibitor angioedema of the intestine: a case report and review of the literature. Am J Med Sci 2002; 324(2):106-108.
  12. Chase MP, Fiarman GS, Scholz FJ, MacDermott RP. Angioedema of the small bowel due to an angiotensin-converting enzyme inhibitor. J Clin Gastroenterol 2000; 31(3):254-257.
  13. Adhikari SP, Schneider JI. An unusual cause of abdominal pain and hypotension: angioedema of the bowel. J Emer Med 2009; 36:23-25.
  14. Rosenberg E, Mishra G, Abdelmalek M. Angiotensin-converting enzyme inhibitor-induced isolated visceral angioedema in a liver transplant recipient. Transplantation 2003; 75(5):730-732.
  15. Abbosh J, Anderson J, Levine A, Kupin W. Angiotensin converting enzyme inhibitor-induced angioedema more prevalent in transplant recipients. Ann Allergy Asthma Immunol 1999; 82(5):473-476.
Advertisements